Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

May 9, 2009Cheshire County, Hillsborough County, New Hampshire; 4 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 9, 2009, 7:21 PM EDT for Cheshire County, Hillsborough County, New Hampshire; 4 counties in Massachusetts. It was in force for 39 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 7:21 PM EDT (23:21 UTC)
Expired
May 9, 2009, 8:00 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 85 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:30 PM EDTTSTM WND GST 60Templeton, MA
May 9, 7:32 PM EDTTSTM WND DMGGardner, MATREES DOWN AND SIDING BLOWN OFF A BUILDING.
May 9, 7:32 PM EDTTSTM WND GST 62Gardner, MA
May 9, 7:40 PM EDTTSTM WND DMGAyer, MATREE DOWN ON LITTLETON AND JACKSON ROAD
May 9, 7:43 PM EDTTSTM WND DMGPrinceton, MATREES DOWN.
May 9, 7:47 PM EDTTSTM WND DMGGroton, MALARGE LIMBS AND BRANCHES DOWN SCATTERED ABOUT TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 092321
SVRBOX
MAC011-015-017-027-NHC005-011-100000-
/O.NEW.KBOX.SV.W.0005.090509T2321Z-090510T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
721 PM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITIES OF...WORCESTER...LEOMINSTER...FITCHBURG...
  NORTHWESTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS...
  SOUTHEASTERN CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE...
  THIS INCLUDES THE CITY OF JAFFREY...
  SOUTHERN HILLSBOROUGH COUNTY IN SOUTHERN NEW HAMPSHIRE...
  THIS INCLUDES THE CITY OF NASHUA...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
  EAST CENTRAL HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 800 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM JAFFREY TO BELCHERTOWN...OR
  ALONG A LINE EXTENDING FROM JAFFREY TO 6 MILES SOUTHEAST OF
  AMHERST...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TEMPLE...NEW IPSWICH...GREENVILLE AND TEMPLETON BY 730 PM EDT...
  MASON...WARE...NEW BRAINTREE AND HUBBARDSTON BY 735 PM EDT...
  BROOKLINE AND WESTMINSTER BY 740 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD TO
GROUND LIGHTNING. GO INDOORS NOW...PREFERABLY INSIDE A STRONG
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4272 7134 4224 7172 4225 7243 4286 7206
TIME...MOT...LOC 2321Z 283DEG 42KT 4281 7196 4230 7243

$$
EKSTER
1 follow-up statement
000 
WWUS51 KBOX 092349
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
749 PM EDT SAT MAY 9 2009

MAC011-015-NHC005-092359-
/O.CAN.KBOX.SV.W.0005.000000T0000Z-090510T0000Z/
CHESHIRE NH-FRANKLIN MA-HAMPSHIRE MA-
749 PM EDT SAT MAY 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMPSHIRE...
SOUTHEASTERN FRANKLIN AND SOUTHEASTERN CHESHIRE COUNTIES IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

LAT...LON 4232 7218 4278 7169 4272 7134 4224 7172
TIME...MOT...LOC 2349Z 284DEG 44KT 4274 7156 4232 7194

$$

MAC017-027-NHC011-100000-
/O.CON.KBOX.SV.W.0005.000000T0000Z-090510T0000Z/
WORCESTER MA-MIDDLESEX MA-HILLSBOROUGH NH-
749 PM EDT SAT MAY 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN HILLSBOROUGH...NORTHWESTERN MIDDLESEX AND CENTRAL
WORCESTER COUNTIES...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HOLLIS TO PAXTON...OR ALONG
A LINE EXTENDING FROM NASHUA TO 8 MILES NORTHWEST OF WORCESTER...
MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WORCESTER...WEST BOYLSTON...STERLING AND SHIRLEY BY 755 PM EDT...
  BERLIN...SHREWSBURY...BOLTON AND WORCESTER BY 800 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

&&

LAT...LON 4232 7218 4278 7169 4272 7134 4224 7172
TIME...MOT...LOC 2349Z 284DEG 44KT 4274 7156 4232 7194

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:04 PM EDT, 17 minutes earlier.

Area forecast discussion, May 9, 7:04 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
704 PM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH SOUTHERN NEW ENGLAND TONIGHT POSSIBLY
PRECEDED BY THUNDERSTORMS. INTENSIFYING LOW PRESSURE OVER THE
MARITIMES WILL PRODUCE STRONG WEST TO NORTHWEST WINDS ACROSS THE
REGION ON SUNDAY. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE
THE THREAT OF SHOWERS INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD
INTO NEW ENGLAND WEDNESDAY...THEN ANOTHER FRONTAL SYSTEM MAY BRING
MORE SHOWERS TO THE REGION LATE THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
BASED UPON RADAR TRENDS AND DISCUSSION WITH SPC...WE HAVE LOCALLY
EXTENDED WW 283 TO INCLUDE REST OF WESTERN AND CENTRAL MA. STORMS ARE
EXPECTED TO WEAKEN AS THEY RUN INTO A MORE STABLE AIRMASS NEAR COAST.

SO FAR ONE REPORT OF 3/4 INCH HAIL IN ROWE MA...WIND DAMAGE LOOKS TO
BE MAIN THREAT WITH BOWING LINE OF STORMS CROSSING WESTERN MA RIGHT
NOW.

REST SAME FROM PREVIOUS DISCUSSION...

125 KNOT UPPER JET MOVING ACROSS NORTHERN NEW ENGLAND...OUR ZONES
ESPECIALLY IN NH AND NW MASS ARE IN THE RIGHT ENTRANCE REGION.
MENAWHILE CAPE OF 500-1000 JOULES IS IN PLACE OVER SOUTHERN NH AND
1000-1500 JOULES IS FORECAST TO MOVE INTO BERKSHIRE COUNTY AROUND
00Z. MEANWHILE A 40 KNOT JET IS EXPECTED TO MOVE INTO WESTERN MASS
THIS EVENING. A SOUTH TO SOUTHWEST WIND SHOULD BUFFER ANY
INSTABILITY OVER RI AND EASTERN MASS. SO A POTENTIAL EXISTS FOR
DAMAGING WIND GUSTS IN THUNDERSTORMS...THE MAIN RISK BEING IN THE CT
VALLEY AND SRN NH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH
10 PM FOR FRANKLIN CO MA AND FOR CHESHIRE-HILLSBOROUGH COUNTIES NH.

AREAS FARTHER SOUTHEAST MAY ALSO HAVE SOME THUNDER EARLY
TONIGHT...SUFFICIENT INSTABILITY FOR THUNDER LINGERS AFTER THE WATCH
BUT BY BOS-PVD IT WILL BE FIGHTING THE STABLIZING INFLUENCE OF A
SOUTH TO SOUTHWEST OCEAN FLOW.

COLD FROPA BETWEEN 10 PM AND 3 AM. CLOUDS AND PRECIP SHOULD DRY OUT
AFTER THAT.

TEMPERATURES TONIGHT WERE TAKEN FROM A BLEND OF MOS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
THE QUESTION FOR THE SUNDAY FORECAT IS WIND IN THE WAKE OF A MARITIME
LOW PRESSURE AREA. PRESSURE RISES OF ABOUT 1 MB/HOUR ARE FORECAST.
WINDS ALOFT IN THE MIXING ZONE WILL BE AROUND 30 KNOTS AT 950 MB AND
35 KNOTS AT 900 MB. THIS WOULD POINT TO 35 MPH GUSTS...POSSIBLY 40
MPH IN A FEW SPOTS. THIS DOESN/T LOOK SUFFICIENT FOR A WIND ADVISORY
AT THIS TIME...BUT COULD STILL CAUSE ISOLATED DOWNED LIMBS NOW THAT
THE LEAVES ARE COMING OUT.  WINDS SHOULD DIMINISH TOWARD EVENING.

TEMPS ARE A BLEND OF MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
WEAK COLD FRONT LOOKS TO MOVE INTO THE REGION EARLY MONDAY AND THEN
WASH OUT OVERHEAD. WITH UPPER TROF APPROACHING...COULD SEE A SPOT
SHOWER OR TWO.

MID AND UPPER LEVEL TROF LINGERS ON TUESDAY. ANOMALOUSLY COLD MID
LEVEL TEMPERATURES COUPLED WITH SOME LINGERING LOW LEVEL MOISTURE MAY
BE ENOUGH TO ALLOW FOR SCT DIURNAL SHOWERS AND PERHAPS AN ISOLD TSTM.
OTHERWISE...EXPECT CU TO FILL IN BY EARLY AFTERNOON MAKING IT MOSTLY
CLOUDY IN SPOTS.

SAME GOES FOR WEDNESDAY...BUT WE THINK THERE WILL BE EVEN A LESSER
CHANCE OF SHOWERS. KEPT THE FORECAST DRY FOR NOW.

NEXT CHANCE FOR SIGNIFICANT WETTING RAINS LOOKS TO BE MAINLY THURSDAY
NIGHT AND FRIDAY WHEN NEXT UPPER LEVEL LOW AND ASSOCIATED COLD FRONT
MOVES EASTWARD OUT OF THE GREAT LAKES. GFS LOOKS TOO FAST ATTM...SO
STUCK TO THE SLOWER ECMWF TIMING AS OF NOW. FRONT MOVES OFFSHORE FOR
THE WEEKEND...LIKELY BRINGING FAIR WEATHER. THEREFORE...HIGHEST POPS
WILL BE PLACED THURS NIGHT AND FRIDAY...WITH MAINLY ONLY SLIGHT
CHANCE FOR THURS.

TEMPERATURES THROUGH THE PERIOD LOOK TO AVERAGE NEAR SEASONAL LEVELS
WITH NO EXTREMES FORESEEN AT THIS TIME.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
LINGERING IFR AND LIFR ALONG THE SOUTH COAST LATE AFTERNOON. MUCH OF
THIS WILL LIFT...ALTHOUGH NANTUCKET WILL LIKELY KEEP LOW CIGS/VSBYS
THROUGH THE EVENING.

COLD FRONT WILL MOVE THROUGH OVERNIGHT. SCATTERED THUNDERSTORMS
EXPECTED AHEAD OF THE FRONT...ESPECIALLY THIS EVENING AT MHT AND
POSSIBLY THIS EVENING AT BAF-BDL-ORH. SUFFICIENT INSTABILITY FOR
STRONG THUNDERSTORMS WITH GUSTS NEAR 50 KNOTS IN NH AND NORTHWEST
MASS. THIS POTENTIAL SHOULD LESSEN BY 10 PM. WINDS THEN SHIFT TO WEST
AND NORTHWEST WITH CIGS AND VSBYS EXPECTED TO LIFT TO VFR BY MORNING.

SUN...VFR. BUT GUSTY WEST TO NORTHWEST WINDS WITH GUST POTENTIAL OF
35 KNOTS AT MOST LOCATIONS.

SUNDAY NIGHT...VFR WITH DIMINISHING WINDS.

OUTLOOK /MONDAY THROUGH THURSDAY/...

MONDAY AND TUESDAY...MAINLY VFR CIGS 4-6K FT WITH SCT DIURNAL
SHOWERS DEVELOPING. ISOLD THUNDER POSSIBLE TUE AFTN.

WEDNESDAY...VFR.

THURSDAY...INCREASING CLOUDS BUT PROBABLY VFR.

&&

.MARINE...
ROUGH SEAS LINGER ALONG THE SOUTHERN WATERS PER LATEST BUOY REPORTS.
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS BEEN CONTINUED
OVERNIGHT AND EXTENDED TO INCLUDE RI AND BLOCK ISLAND SOUNDS. DENSE
FOG REPORTED AT NANTUCKET AIRPORT AND OVER VINEYARD SOUND. VSBYS
SHOULD IMPROVE THIS EVENING WITH INCREASING WIND...BUT SOME FOG IS
EXPECTED TO LINGER ESPECIALLY AROUND NANTUCKET AND VINEYARD SOUNDS.

A COLD FRONT MOVES THROUGH OVERNIGHT BRINGING A CHANCE OF THUNDER AND
A WIND SHIFT TO WEST-NORTHWEST. A SPECIAL MARINE WARNING OR TWO MAY
BE NEEDED EARLY TONIGHT AS ANY THUNDERSTORMS MOVE THROUGH...BUT MOST
OF THE WIND SHOULD STAY ALOFT. THE WIND SHIFT SHOULD BRING AN END TO
THE FOG.

LOW PRESSURE MOVES INTO THE MARITIMES SUNDAY AND STRENGTHENS...THIS
WILL BRING WINDS UP WITH GUSTS OF 30 KNOTS LIKELY. DOESN/T LOOK LIKE
GALE FORCE WINDS AT THIS TIME...SO THE GALE WATCH FOR SUNDAY HAS BEEN
CONVERTED TO A SMALL CRAFT ADVISORY FOR ALL OF OUR WATERS.

OUTLOOK /MONDAY THROUGH THURSDAY...

RELATIVELY TRANQUIL CONDITIONS ARE EXPECTED ON THE WATERS DURING THE
PERIOD WITH WEAK PRESSURE GRADIENT IN PLACE. THEREFORE...MAINLY SUB-
SCA CONDITIONS ARE FORESEEN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 8 PM EDT SUNDAY FOR
     ANZ230>237-250-254-255.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM EDT SUNDAY
     FOR ANZ235-237-250-254-255.

&&

SYNOPSIS...EKSTER
NEAR TERM...WTB/JWD
SHORT TERM...WTB
LONG TERM...EKSTER
AVIATION...WTB/EKSTER
MARINE...WTB/EKSTER
Hazardous weather outlook, May 9, 7:06 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
706 PM EDT SAT MAY 9 2009

MAZ002>005-008>012-014-026-NHZ011-012-015-102315-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
706 PM EDT SAT MAY 9 2009

...SEVERE THUNDERSTORM WATCH 283 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WEST WINDS REACHING 35 MPH ON SUNDAY MAY TAKE DOWN SOME LARGE
LIMBS...ESPECIALLY IN THE HIGHER TERRAIN. SCATTERED POWER OUTAGES
ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ006-007-013-015-016-RIZ001-102315-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHWEST PROVIDENCE RI-
706 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND EARLY TONIGHT.
A FEW STORMS MAY CONTAIN STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WEST WINDS REACHING 35 MPH ON SUNDAY MAY TAKE DOWN SOME LARGE
LIMBS...ESPECIALLY IN THE HIGHER TERRAIN. SCATTERED POWER OUTAGES
ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ017>024-RIZ002>008-102315-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
706 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT. A FEW STORMS MAY
CONTAIN STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

GUSTY WEST WINDS ON SUNDAY MAY TAKE DOWN SOME LARGE LIMBS. SCATTERED
POWER OUTAGES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-102315-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
706 PM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 6:19 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
619 PM EDT SAT MAY 9 2009

MAZ002-003-NHZ011-092315-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
619 PM EDT SAT MAY 9 2009

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 11 MILES WEST OF MONROE...OR ABOUT 3 MILES
NORTHWEST OF NORTH ADAMS...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...MONROE BY 630 PM EDT...ROWE AND HEATH
BY 640 PM EDT...COLRAIN AND 9 MILES NORTH OF BUCKLAND BY 650 PM
EDT...LEYDEN AND BERNARDSTON BY 700 PM EDT...NORTHFIELD AND HINSDALE
BY 710 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
HAVE THE POTENTIAL TO STRENGTHEN AND PRODUCE DAMAGING WINDS OR LARGE
HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
POSSIBLE WARNINGS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW. IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

MLE
Local storm report, May 9, 6:38 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
638 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             ROWE                    42.70N 72.90W
05/09/2009  M0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

            PENNY SIZED HAIL REPORTED FROM 633 TO 636 PM EDT.

&&

JWD
Special weather statement, May 9, 6:47 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
647 PM EDT SAT MAY 9 2009

NHZ011-092345-
CHESHIRE NH-
647 PM EDT SAT MAY 9 2009

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 6 MILES WEST OF HINSDALE...OR ABOUT 5 MILES SOUTH
OF BRATTLEBORO...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...HINSDALE BY 700 PM EDT...WINCHESTER
BY 710 PM EDT...RICHMOND AND 7 MILES SOUTH OF SWANZEY BY 720 PM
EDT...TROY BY 730 PM EDT...FITZWILLIAM BY 740 PM EDT...RINDGE AND
JAFFREY BY 750 PM EDT.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE.

MLE
Local storm report, May 9, 7:07 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
707 PM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             ROWE                    42.70N 72.90W
05/09/2009  M0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

            PENNY SIZED HAIL REPORTED FROM 633 TO 636 PM EDT.

0705 PM     TSTM WND DMG     BERNARDSTON             42.67N 72.55W
05/09/2009                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON BALD MOUNTAIN ROAD.

&&

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:58 PM EDTSevere Thunderstorm WarningBOXHillsborough32 min
May 8, 11:47 PM EDTSmall Craft Advisory for Hazardous SeasBOX23 hr
May 9, 4:28 AM EDTGale WatchBOX12 hr
May 9, 4:02 PM EDTSmall Craft AdvisoryBOX36 hr
May 9, 6:27 PM EDTSevere Thunderstorm WarningBOXFranklin35 min
May 9, 6:40 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire28 min
May 9, 6:58 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester47 min
May 9, 7:07 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire38 min
May 9, 7:45 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire45 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2009Severe Thunderstorm Warnings in New Hampshire, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.